Minnesota, 2013

Hail and Damaging Winds in Minnesota, August 31, 2013

August 31, 2013 · NWS MPX · 21 events in 10 counties and zones

During the afternoon of Saturday, August, 31st, a complex of thunderstorms developed across southeast North Dakota, and moved into west central Minnesota during the late afternoon hours. These storms moved southeast across mainly western and southern Minnesota and produced large hail and damaging winds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
21

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MPX wrote it up.

During the afternoon of Saturday, August, 31st, a complex of thunderstorms developed across southeast North Dakota, and moved into west central Minnesota during the late afternoon hours. These storms moved southeast across mainly western and southern Minnesota and produced large hail and damaging winds. Most of the severe storms were concentrated along the Minnesota River Valley during the early evening hours as a bow echo moved southeast.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before the first event at Aug 31, 1:09 PM CST, 2 hours 21 minutes earlier.

Area forecast discussion, Aug 31, 1:09 PM CST, 2 hours 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
209 PM CDT SAT AUG 31 2013

.SYNOPSIS...
ISSUED AT 210 PM CDT SAT AUG 31 2013

AS OF 1 PM TEMPERATURES WERE IN THE MID 80S ACROSS THE CWA...WITH
DEWPOINTS IN THE MID TO UPPER 60S. THIS WARM SECTOR WAS LOCATED
AHEAD OF A COLD FRONT THAT EXTENDED SOUTH SOUTHWEST FROM A SURFACE
LOW OVER THE RED RIVER VALLEY. THE SURFACE LOW WAS DEEPENING IN
RESPONSE TO 12HR 500MB HEIGHT FALLS OF 40-60M/12HRS DOWNSTREAM OF A
POTENT UPPER LEVEL SHORTWAVE LOCATED IN SOUTHEAST SASKATCHEWAN.

.SHORT TERM...(THIS EVENING THROUGH SUNDAY)
ISSUED AT 147 PM CDT SAT AUG 31 2013

HIRES MODELS ARE IN FAIRLY GOOD AGREEMENT WITH CONVECTIVE INITIATION
AROUND 19/20Z. AS OF 130PM ALREADY SEE A FEW ISOLATED CELLS ALONG
THE COLD FRONT IN GRAND FORKS CWA...AND THESE ARE LIKELY TO CONTINUE
TO DEVELOP AS THE AFTERNOON PROGRESSES. SPC MESOANALYSIS SHOWS
1500-2500 J/KG OF MLCAPE...WITH AROUND 40KTS OF EFFECTIVE SHEAR. THE
RAP FORECAST HAS THIS DEEP LAYER SHEAR INCREASING IN BOTH COVERAGE
AND MAGNITUDE AS THE JET MAX ON THE EQUATORWARD SIDE OF THE SHORTWAVE
MOVES ACROSS THE REGION THIS EVENING. THE TORNADO THREAT IN WESTERN
MN IS DIMINISHING AS THE LOW LEVEL FLOW IS NOT BACKING AS PREVIOUSLY
FORECAST BY THE NAM...AND LCLS ARE AROUND 2000M. SPC MESOANALYSIS
SHOWS 0-1 SRH OF ONLY 50M2/S2...WHICH WILL MAX OUT AT 100M2/S2.
THESE LOW VALUES SUPPORT THE DIMINISHED TORNADO THREAT UNLESS THE
STORMS HAVE A DEVIANT MOTION OR ARE ABLE TO MODIFY THEIR OWN
ENVIRONMENT. ALL 4 MEMBERS OF THE 12Z HOPWRF QUICKLY HAVE THE STORMS
GROWING UPSCALE INTO A LINE AND TRACK IT DOWN THE I94 CORRIDOR...WITH
TIME OF ARRIVAL AT THE WEST SIDE TWIN CITIES METRO AREA CENTERED
AROUND 01Z. FORECAST MODELS DECREASE THE MLCAPE AHEAD OF THIS LINE
AS IT MAKES ITS WAY INTO EASTERN MN AND WESTERN WI...SO SHOULD SEE
THE LINE WEAKEN AS IT PROGRESSES EAST SOUTHEASTWARD. THE MAIN THREAT
OF LARGE HAIL (2 IN OR GREATER) WILL BE IN WESTERN MN...WITH A
TRANSITION TO A WIND/HAIL THREAT FOR CENTRAL MN.

ON SUNDAY THE POST FRONTAL WINDS WILL INCREASE IN RESPONSE TO COLD
AIR ADVECTION AND DIABATIC HEATING. SHOULD SEE NNW WINDS NEAR 25MPH
BY LATE AFTERNOON...WITH INCREASING CLOUDS IN FAR EASTERN MN AND
WESTERN WI. HIGH TEMPERATURES WILL BE CONSIDERABLY COOLER...ONLY
MANAGING THE 70S.

.LONG TERM...(SUNDAY NIGHT THROUGH SATURDAY)
ISSUED AT 147 PM CDT SAT AUG 31 2013

VERY QUIET WEATHER STILL LOOKS TO DOMINATE THE PERIOD... WITH DRY
NORTHWEST MID-UPPER FLOW REMAINING IN PLACE ACROSS THE REGION. AT
THIS POINT... THE ONLY TIME FRAME THAT APPEARS TO HAVE ANY
POTENTIAL FOR PCPN IS LATE WEDNESDAY INTO EARLY THURSDAY WHEN A
SHORTWAVE DROPS INTO THE GREAT LAKES AND DRAGS A REINFORCING COLD
FRONT THROUGH THE AREA. THE GFS AND ECMWF HAVE HAD A TOUGH TIME
DEVELOPING MUCH IF ANY PCPN WITH THE BOUNDARY ACROSS OUR AREA
GIVEN THE LACK OF DECENT MOISTURE RETURN AHEAD OF IT... ALONG WITH
THE FACT THAT THE BEST QG FORCING IS OFF TO OUR NORTHEAST.
ALTHOUGH IT/S CERTAINLY POSSIBLE WE COULD WIND UP WITH SOME
SCATTERED PCPN AROUND THE WEDNESDAY NIGHT TIME FRAME... CHOSE TO
KEEP THINGS DRY AT THIS POINT RATHER THAN INCLUDE A SLIGHT CHANCE
POP. AFTER THAT POINT... THERE IS SOME DISAGREEMENT IN HOW QUICKLY
UPPER RIDGING WILL TRY TO WORK BACK INTO THE REGION AND WHETHER
WE/LL SEE A PERIOD OF SOME WARM ADVECTION RETURN FLOW PCPN ON
FRIDAY. WITH MUCH DEPENDING ON THE POTENTIAL FOR A WEAK SHORTWAVE
TO RIDE SOUTHEAST ALONG THE LINGERING BAROCLINIC ZONE... THERE IS
QUITE A BIT OF UNCERTAINTY BOTH WITH RESPECT TO TIMING AND WHETHER
THERE WILL EVEN BE SUFFICIENT MOISTURE/FORCING FOR PCPN. SO...
ONCE AGAIN DECIDED TO KEEP THE MENTION OF PCPN OUT OF THE FORECAST
RATHER THAN INCLUDING A LOW-END POP. THE NEXT FEATURE OF ANY
SIGNIFICANCE... WHEN THERE IS MORE OF A BONAFIDE PCPN CHANCE...
LOOKS LIKE IT SHOULD HOLD OFF UNTIL AFTER THE END OF THE CURRENT
FORECAST PERIOD... WHEN A DECENT UPPER WAVE AND SURFACE LOW LOOK
TO MOVE OUT OF THE NORTHERN PLAINS TOWARD THE AREA.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z SUNDAY AFTERNOON)
ISSUED AT 1244 PM CDT SAT AUG 31 2013
A COLD FRONT WILL MOVE THROUGH THE REGION THIS EVENING AND BE THE
FOCUS FOR SHOWERS AND THUNDERSTORMS. THE STORMS WILL BE THE
STRONGEST ACROSS WESTERN MN...BUT SHOULD WEAKEN AS THEY MOVE
EASTWARD. TRIED TO NARROW DOWN THE TIMING OF THE THUNDER BASED ON
HIRES MODELS. NORTHWEST WINDS WILL INCREASE BEHIND THE COLD
FRONT...AND GUST NEAR 20KTS BY SUNDAY AFTERNOON.

KMSP...
THE HIRES MODELS INDICATE THAT THE WINDOW FOR THUNDER IS FROM
00-04Z...BUT CHOSE TO NARROW THIS DOWN TO THE 1HR WINDOW OF
HIGHEST CONFIDENCE RATHER THAN USE 4HOURS OF THUNDER. HOWEVER BE
AWARE THAT THUNDER IS POSSIBLE OUTSIDE OF THE 1HR TEMPO. ONCE THE
SHRA/TSRA EXITS THE REGION EXPECT NNW WINDS GUSTING NEAR 20KTS ON
SUNDAY.

/OUTLOOK FOR KMSP/
MON...VFR. WINDS NNW AT 5-10KTS.
TUE...VFR. WINDS NNW AT 5-10KTS.
WEN...VFR. WINDS NW AT 5-10KTS.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
MN...NONE.
WI...NONE.
&&

SHORT TERM...JRB
LONG TERM...
AVIATION...JRB
Hazardous weather outlook, Aug 31, 10:40 AM CST, 4 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1140 AM CDT SAT AUG 31 2013

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014-015-023-024-
011645-
DOUGLAS-TODD-MORRISON-MILLE LACS-KANABEC-STEVENS-POPE-STEARNS-
BENTON-SHERBURNE-ISANTI-CHISAGO-LAC QUI PARLE-SWIFT-CHIPPEWA-
KANDIYOHI-MEEKER-WRIGHT-HENNEPIN-ANOKA-RAMSEY-WASHINGTON-
YELLOW MEDICINE-RENVILLE-MCLEOD-SIBLEY-CARVER-SCOTT-DAKOTA-
REDWOOD-BROWN-NICOLLET-LE SUEUR-RICE-GOODHUE-WATONWAN-BLUE EARTH-
WASECA-STEELE-MARTIN-FARIBAULT-FREEBORN-POLK-BARRON-ST. CROIX-
PIERCE-
1140 AM CDT SAT AUG 31 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND
SOUTHERN MINNESOTA... AND WEST CENTRAL WISCONSIN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SEVERE THUNDERSTORMS ARE POSSIBLE LATE THIS AFTERNOON AND THIS
EVENING... MAINLY WEST OF I-35. HAIL TO 2 INCHES IN DIAMETER AND
WIND GUSTS TO 65 MPH ARE THE PRIMARY SEVERE WEATHER THREATS.
HOWEVER... CONDITIONS COULD SUPPORT A FEW TORNADOES... MAINLY
NORTH OF A LINE FROM MONTEVIDEO TO CAMBRIDGE.

THUNDERSTORMS ARE EXPECTED TO DEVELOP NEAR THE NORTH
DAKOTA/MINNESOTA BORDER BETWEEN 2 PM AND 4 PM... THEN MOVE
SOUTHEAST AROUND 35 MPH THROUGH EVENING. ANY IMPACTS IN THE TWIN
CITIES METRO AREA WILL PRIMARILY OCCUR BETWEEN 730 PM AND 1030
PM... WITH STRONG WINDS BEING THE PRIMARY CONCERN AT THAT POINT IN
TIME. STORMS ARE EXPECTED TO DIMININISH IN INTENSITY AS THEY MOVE
EAST OF I-35 AND INTO WISCONSIN.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION WILL LIKELY BE NEEDED.

WIZ016-025>028-011645-
RUSK-DUNN-PEPIN-CHIPPEWA-EAU CLAIRE-
1140 AM CDT SAT AUG 31 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
WISCONSIN AND WEST CENTRAL WISCONSIN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THUNDERSTORMS ARE POSSIBLE DURING THE LATE EVENING AND OVERNIGHT
HOURS... MAINLY BETWEEN 11 PM AND 2 AM. SEVERE WEATHER IS NOT
EXPECTED... BUT THE STRONGEST STORMS COULD PRODUCE HAIL TO NICKEL
SIZE IN DIAMETER ALONG WITH WIND GUSTS TO 45 MPH.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION MAY BE NEEDED DURING THE LATE EVENING.

The radar

The Aberdeen radar (KABR), 182 km away, was scanning. The volume nearest the first event began at 21:28 UTC.

Open the radar archive at this moment

Event by event

13 thunderstorm wind, 8 hail. Local standard time, as filed.

Hail, Stevens

When
August 31, 3:30 PM CST
Where
Stevens County, 3.92 mi W of Donnelly
Measured
0.75 in hail
Reported by
Fire Department/Rescue
Coordinates
45.690, -96.100

Hail, Stevens

When
August 31, 3:37 PM CST
Where
Stevens County, 0.84 mi SE of Donnelly
Measured
0.75 in hail
Reported by
Fire Department/Rescue
Coordinates
45.690, -96.010

Hail, Lac Qui Parle

When
August 31, 3:48 PM CST
Where
Lac Qui Parle County, 1.47 mi NNE of Cerro Gordo
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
45.070, -96.020

Hail, Chippewa

When
August 31, 3:50 PM CST
Where
Chippewa County, 1.2 mi SE of Milan
Measured
1 in hail
Reported by
Fire Department/Rescue
Coordinates
45.110, -95.910

Hail, Chippewa

When
August 31, 3:57 PM CST
Where
Chippewa County, 1.69 mi NW of Watson
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
45.040, -95.840

Hail, Chippewa

When
August 31, 4:05 PM CST
Where
Chippewa County, 5.3 mi ENE of Watson
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
45.050, -95.720

Thunderstorm Wind, Douglas

When
August 31, 4:07 PM CST
Where
Douglas County, 0.96 mi E of Millerville
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
46.070, -95.550

Several trees were blown down near Millerville.

Hail, Chippewa

When
August 31, 4:15 PM CST
Where
Chippewa County, 1.69 mi NW of Montevideo Arpt
Measured
2 in hail
Reported by
Trained Spotter
Coordinates
44.990, -95.720

Thunderstorm Wind, Swift

When
August 31, 4:15 PM CST
Where
Swift County, 2.81 mi N of Benson Arpt
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
45.370, -95.680

Numerous large branches, up to six inches in diameter, were blown down around Clontarf.

Thunderstorm Wind, Pope

When
August 31, 4:20 PM CST
Where
Pope County, 0.13 mi SW of Glenwood
Measured
56 kt (64 mph) estimated gust
Reported by
Trained Spotter
Coordinates
45.649, -95.402

Two pontoon boats were flipped over on Lake Minnewaska near Glenwood.

Thunderstorm Wind, Pope

When
August 31, 4:22 PM CST
Where
Pope County, 0.49 mi ESE of Glenwood Arpt
Measured
58 kt (67 mph) measured gust
Reported by
AWOS
Coordinates
45.648, -95.320

A measured wind gust occurred at the Glenwood Airport.

Thunderstorm Wind, Pope

When
August 31, 4:25 PM CST
Where
Pope County, 1.19 mi SW of Villard
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
45.710, -95.290

A few large tree branches were blown down near Villard.

Thunderstorm Wind, Pope

When
August 31, 4:30 PM CST
Where
Pope County, 1.19 mi SW of Westport
Measured
54 kt (62 mph) measured gust
Reported by
Trained Spotter
Coordinates
45.710, -95.190

Several large tree limbs were blown down.

Thunderstorm Wind, Stearns

When
August 31, 4:37 PM CST
Where
Stearns County, 0.63 mi WSW of Sauk Centre Arpt
Measured
55 kt (63 mph) measured gust
Reported by
Mesonet
Coordinates
45.717, -94.942

A measured wind gust occurred on the Minnesota Department of Transportation wind sensor near Sauk Centre.

Thunderstorm Wind, Stearns

When
August 31, 4:37 PM CST
Where
Stearns County, 0.94 mi S of Sauk Centre Arpt
Measured
56 kt (64 mph) measured gust
Reported by
AWOS
Coordinates
45.706, -94.932

A measured wind gust occurred at the Sauk Centre Airport.

Thunderstorm Wind, Renville

When
August 31, 5:10 PM CST
Where
Renville County, 0.42 mi SE of Minnesota Falls
Measured
57 kt (66 mph) measured gust
Reported by
Trained Spotter
Coordinates
44.796, -95.463

A measured wind gust was reported from a mobile anemometer on Highway 212 and 110th Street near Minnesota Falls.

Thunderstorm Wind, Renville

When
August 31, 5:15 PM CST
Where
Renville County, 0.49 mi N of Sacred Heart
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
44.787, -95.352

A large tree was blown down on Highway 212 in Sacred Heart.

Thunderstorm Wind, Renville

When
August 31, 5:18 PM CST
Where
Renville County, 2.02 mi NE of Sacred Heart
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
44.800, -95.320

Several large tree branches, up to six inches in diameter, were blown down northeast of Sacred Heart.

Thunderstorm Wind, Redwood

When
August 31, 5:47 PM CST
Where
Redwood County, 0.34 mi S of Redwood Falls Arpt
Measured
51 kt (59 mph) measured gust
Reported by
ASOS
Coordinates
44.545, -95.079

A measured wind gust occurred at the Redwood Falls Airport.

Hail, Redwood

When
August 31, 6:05 PM CST
Where
Redwood County, 0.69 mi S of Wabasso
Measured
1.75 in hail
Reported by
Law Enforcement
Coordinates
44.390, -95.250

Thunderstorm Wind, Nicollet

When
August 31, 7:30 PM CST
Where
Nicollet County, 0.49 mi W of St Peter
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
44.330, -93.960

A power pole was blown down in St. Peter.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2013Every state in 2013This day in weather historyWarnings in Minnesota, August 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 466744, 466745, 466747, 466748, 466749, 466750, 467102, 466751, 467805, 467107, 466755, 467105, 466756, 466757, 466759, 466760, 467104, 467103, 466761, 466752, 467106.